Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 31, NWS Detroit, MI

August 20, 2016Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 20, 2016, 3:58 PM EDT for Midland County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 3:58 PM EDT (19:58 UTC)
Expired
Aug 20, 2016, 4:47 PM EDT
In force
49 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 126 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS53 KDTX 201958
SVRDTX
MIC111-202100-
/O.NEW.KDTX.SV.W.0031.160820T1958Z-160820T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN SOUTHEASTERN MICHIGAN...

* UNTIL 500 PM EDT

* AT 358 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST.
  LOUIS...OR NEAR ALMA...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  OIL CITY AROUND 410 PM EDT. 
  SANFORD AROUND 425 PM EDT. 
  EDENVILLE AROUND 430 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
SANFORD... COLEMAN...MIDLAND...OIL CITY...PLEASANT
VALLEY...EDENVILLE...POSEYVILLE... NORTH BRADLEY...LAPORTE AND
GORDONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 1958Z 212DEG 43KT 4345 8462 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DG
4 follow-up statements
645 
WWUS53 KDTX 202010
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 PM EDT SAT AUG 20 2016

MIC111-202100-
/O.CON.KDTX.SV.W.0031.000000T0000Z-160820T2100Z/
MIDLAND MI-
410 PM EDT SAT AUG 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR MIDLAND COUNTY...

AT 409 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OIL CITY...OR
9 MILES SOUTHWEST OF SANFORD...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SANFORD AROUND 420 PM EDT. 
  EDENVILLE AROUND 430 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
SANFORD... COLEMAN...MIDLAND...OIL CITY...PLEASANT
VALLEY...EDENVILLE...POSEYVILLE... NORTH BRADLEY...LAPORTE AND
GORDONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 2009Z 212DEG 43KT 4357 8452 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DG/SF
860 
WWUS53 KDTX 202022
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT SAT AUG 20 2016

MIC111-202100-
/O.CON.KDTX.SV.W.0031.000000T0000Z-160820T2100Z/
MIDLAND MI-
422 PM EDT SAT AUG 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR MIDLAND COUNTY...

AT 421 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SANFORD...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SANFORD AROUND 430 PM EDT. 
  EDENVILLE AROUND 440 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
SANFORD... COLEMAN...MIDLAND...EDENVILLE...POSEYVILLE...NORTH
BRADLEY...LAPORTE... GORDONVILLE...HOPE AND AVERILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8455
TIME...MOT...LOC 2021Z 205DEG 37KT 4362 8441 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SF
577 
WWUS53 KDTX 202035
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 PM EDT SAT AUG 20 2016

MIC111-202100-
/O.CON.KDTX.SV.W.0031.000000T0000Z-160820T2100Z/
MIDLAND MI-
435 PM EDT SAT AUG 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR MIDLAND COUNTY...

AT 433 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SANFORD...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR... HOPE AROUND 440 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4381 8454 4381 8437 4383 8436 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8452
TIME...MOT...LOC 2033Z 205DEG 37KT 4373 8435 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SF
809 
WWUS53 KDTX 202047
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
447 PM EDT SAT AUG 20 2016

MIC111-202055-
/O.CAN.KDTX.SV.W.0031.000000T0000Z-160820T2100Z/
MIDLAND MI-
447 PM EDT SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR MIDLAND COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER...ADDITIONAL
HEAVY RAIN IS EXPECT OVER THE EASTERN HALF OF THE COUNTY THROUGH 5
PM. 

LAT...LON 4381 8454 4381 8437 4383 8436 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8452
TIME...MOT...LOC 2043Z 212DEG 43KT 4385 8424 

$$

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:43 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 20, 2:43 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
243 PM EDT SAT AUG 20 2016

.DISCUSSION...

Deepening low pressure will track from eastern Wisconsin to the
eastern shores of Lake Superior this evening. Pretty decent model
agreement that this low will drop to near 990 mb during this time
frame. As this occurs, expect a pre-frontal trough to lift east to
northeast through the area this afternoon/early this evening with a
strong cold front to follow by midnight to 2 am or so. Showers and
thunderstorms will increase in coverage mid/late afternoon as this
trough works into the area.

While most of the thunderstorm activity to this point has been
embedded in a shield of stratiform rain, the individual line
segments of convection have been becoming better defined in terms of
small bowing features over southern Lake Michigan/SW Lower Michigan.
Given these features are more or less perpendicular to the mid level
flow, expect strong to severe wind gusts with some of this activity
as it rides 50 knot H5 flow into the Saginaw Valley in the 19z-20z
time frame and encounters MLCAPE of 1000-1500 J/kg.

Additional storms will also continue to fire south/southeast into
Indiana along next surge of higher theta-e air with this activity
lifting northeast into the remainder of the forecast area from late
afternoon into the early evening hours. While severe weather will
not be widespread, strong to severe wind gusts will likely be
embedded within the overall maelstrom of rain/thunderstorm segments.
Rain/thunderstorm chances will then persist through the evening as
cold front surges from its afternoon position from GRB to DVN into
Southeast Lower Michigan by around midnight. Thereafter, mid level
dry slot will bring an end to precipitation quickly overnight.

This low will then occlude overnight into Sunday east of Lake
Superior with mid level cold pool pivoting southeast around center
into lower Michigan during the day on Sunday. This should lead to
scattered showers with a few thunderstorms, particularly during
instability maximum mid/late afternoon as surface trough associated
with this secondary push of cooler air maximizes low level forcing
over area. Activity will then fade quickly Sunday evening with loss
of daytime heating and high pressure begins to build into area in
the wake of this passing trough. Cooler weather can be expected in
the Sunday to Monday time frame as this airmass of Canadian origin
builds through the region. Expect high temperatures to be limited to
the 70s both days.

Quiet weather is then expected through the first half of next week
as surface high pressure builds through the area. At the same time,
progressive upper level ridging will translate eastward across the
central Great Lakes. This should allow temperatures to build back
into the lower 80s Tuesday/Wednesday. Thereafter, upper troughing
builds eastward from western to eastern CONUS with shortwave energy
lifting into area from around this upper trough. This will lead to
increasing rain chances from late Wednesday into Thursday. Cooler
weather with high back into the 70s will follow late next week as
upper trough, albeit rather flat, shifts into the Great Lakes.

&&

.MARINE...

Deepening low pressure will head northeast through the Straights
this evening, supporting showers and thunderstorms. Strong cold
front will pass through late this evening/overnight, with southwest
gales expected after midnight for much of Lake Huron. Strongest winds
will be over northern Lake Huron tomorrow, as winds veer around to
the west, likely resulting in gusts of 40 knots as cooler air also
settles into the region, increasing the low level instability. With
the warm water temperatures, waterspouts also look to be a
possibility. Much quieter and favorable boating conditions early
next week as high pressure works through.

&&

.HYDROLOGY...

Periods of showers and thunderstorms expected through this evening
as strong cold front moves through the area. Progressive nature of
activity should limit flooding threat, but thunderstorms will
produce torrential rainfall, quick one inch or greater possible,
which could produce localized minor flooding in poorly drained
locations, especially in urban areas.

&&

.PREV DISCUSSION...
Issued at 1233 PM EDT Sat AUG 20 2016

AVIATION...

Showers and thunderstorms expected to overspread southeast Michigan
between 3-5 PM, with periods of showers and thunderstorms continuing
through the evening hours. A dry slot will then overspread the area
overnight, but enough low level moisture around expected to produce
low mvfr stratus deck, with the exception being across dtw/yip/det
where partial clearing is expected. Any clearing will fill back in
Sunday morning as cooler air filters in with gusty westerly winds
(20-25 knots by afternoon), but ceilings lifting to low VFR.

For DTW...Expecting thunderstorms to arrive around 20z, with period
of showers and thunderstorms persisting into the evening hours.
Banking on dry slot overnight and slight downsloping west-southwest
winds to help scatter out low level moisture, but confidence is
somewhat low.

//DTW Threshold Probabilities...

* High confidence in ceilings aob 5000 feet late this afternoon
  through this evening, low overnight, and medium Tomorrow.

* Moderate in thunderstorms late this afternoon and early evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from midnight tonight to 4 PM EDT Sunday FOR LHZ363-
     421-422-441-462.

     Small Craft Advisory until 4 PM EDT Sunday FOR LHZ442-443.

     Gale Warning from 4 AM to 10 PM EDT Sunday FOR LHZ361-362.

Lake St Clair...Small Craft Advisory until 4 PM EDT Sunday FOR LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 4 PM EDT Sunday FOR LEZ444.

&&

DISCUSSION...DG
MARINE.......SF
HYDROLOGY....SF
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 20, 10:22 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1022 AM EDT SAT AUG 20 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1022 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY BETWEEN 2 PM AND MIDNIGHT.
THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH THE MAIN THREAT
BEING ISOLATED WIND GUSTS TO 60 MPH. FREQUENT LIGHTNING AND HEAVY
DOWNPOURS ARE ALSO LIKELY WITH ANY THUNDERSTORMS. STORM MOTION WILL
BE TO THE NORTHEAST AT 30 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210815-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1022 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY BETWEEN 2 PM AND MIDNIGHT.
THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH THE MAIN THREAT
BEING ISOLATED WIND GUSTS TO 50 KNOTS. FREQUENT LIGHTNING AND HEAVY
DOWNPOURS ARE ALSO LIKELY WITH ANY THUNDERSTORMS. STORM MOTION WILL
BE TO THE NORTHEAST AT NEAR 30 KNOTS.

GALE WARNINGS ARE IN EFFECT LATE TONIGHT FOR CENTRAL AND NORTHERN
LAKE HURON. SMALL CRAFT ADVISORIES HAVE BEEN ISSUE FOR LATE TODAY
INTO TONIGHT FOR THE REST OF THE MARINE ZONES. SEE THE LATEST MARINE
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GALE WARNINGS AND SMALL CRAFT ADVISORIES REMAIN IN EFFECT
ON SUNDAY. SEE THE LATEST MARINE WEATHER MESSAGE FOR DETAILS.

AFTERNOON SHOWERS MAY ALSO PRODUCE WATERSPOUTS ON SUNDAY. THERE IS A
CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

DT/DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:15 AM EDTGale WatchDTX6 hr
Aug 20, 4:15 AM EDTGale WarningDTX36 hr
Aug 20, 10:14 AM EDTSmall Craft AdvisoryDTX30 hr
Aug 20, 4:59 PM EDTSpecial Weather StatementDTXLenawee, Monroe61 min
Aug 20, 5:04 PM EDTSpecial Weather StatementDTXBay, Saginaw56 min
Aug 20, 5:17 PM EDTAreal Flood AdvisoryDTXBay, Midland, Saginaw3 hr
Aug 20, 5:29 PM EDTSpecial Weather StatementDTXWayne61 min
Aug 20, 6:16 PM EDTSpecial Weather StatementDTXMonroe44 min
Aug 20, 6:35 PM EDTSpecial Weather StatementDTXMacomb55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.